Alert archive / Iowa / Flash Flood Warnings in 2004
Flash Flood Warning 17, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jun 16, 2004, 11:00 AM CDT for Ida County, Iowa. It was in force for 2 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2004, 11:00 AM CDT (16:00 UTC)
- Expired
- Jun 16, 2004, 1:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Ida County, IA
The radar
The Omaha radar (KOAX), 140 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 11:26 AM CDT | FLASH FLOOD | Ida Grove, IA | A FEW STREETS FLOODED AND CARS STALLED IN TOWN. |
| Jun 16, 11:26 AM CDT | FLASH FLOOD | Ida Grove, IA | A FEW STREETS FLOODED AND CARS STALLED IN TOWN. |
| Jun 16, 12:57 PM CDT | FLASH FLOOD | Battle Creek, IA | WIDE SPREAD FLOODING. WATER OVER NEARBY HIGHWAY AND MANY COUNTY ROADS. RAINFALL AMOUNT OF 3 INCHES MEASURES IN BATTLE CREEK BETWEEN NOON AND 100 PM. |
| Jun 16, 12:57 PM CDT | FLASH FLOOD | Battle Creek, IA | WIDE SPREAD FLOODING. WATER OVER NEARBY HIGHWAY AND MANY COUNTY ROADS. RAINFALL AMOUNT OF 3 INCHES MEASURES IN BATTLE CREEK BETWEEN NOON AND 100 PM. |
| Jun 16, 12:57 PM CDT | FLASH FLOOD | Ida Grove, IA | WIDE SPREAD STREET FLOODING. HEAVY RAIN AND FLOODING CONTINUES. |
| Jun 16, 12:57 PM CDT | FLASH FLOOD | Ida Grove, IA | WIDE SPREAD STREET FLOODING. HEAVY RAIN AND FLOODING CONTINUES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 338 J/kg
- Mixed-layer CIN
- -410 J/kg
- Mixed-layer LCL
- 1794 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFSD 161603 FFWFSD IAC093-161800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT WED JUN 16 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... IDA COUNTY IN NORTHWEST IOWA * UNTIL 100 PM CDT * AT 1055 AM CDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM NEAR IDA GROVE...MOVING NORTHEAST AT 20 MPH. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. INTENSE THUNDERSTORMS HAVE PRODUCED VERY HEAVY RAINFALL OVER MOST OF THE COUNTY. EXPECT ONE TO TWO ADDITIONAL INCHES OF PRECIPITATION OVER THE NEXT HOUR CONTRIBUTING TO RISES IN SMALL CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 4254 9566 4223 9567 4223 9536 4256 9535 $$ DEMORIN/PS
1 follow-up statement
000 WGUS73 KFSD 161710 FFSFSD IAC093-161800- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1205 PM CDT WED JUN 16 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 100 PM CDT FOR IDA COUNTY... AT 1201 PM CDT...THUNDERSTORMS PRODUCING VERY HEAVY RAIN CONTINUE OVER THE COUNTY. ONE PARTICULARLY HEAVY STORM WAS LOCATED 13 MILES EAST OF GALVA... NEAR STORM LAKE...MOVING NORTHEAST AT 20 MPH. AT 1126 AM STREET FLOODING WAS REPORTED IN IDA GROVE AND SOME CARS HAD BEEN STALLED. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 4254 9566 4223 9567 4223 9536 4256 9535 $$ DEMORIN/PS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:05 AM CDT, 7 hours 55 minutes earlier.
Area forecast discussion, Jun 16, 3:05 AM CDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 305 AM CDT WED JUN 16 2004 .DISCUSSION... BOUNDRY STILL SLIPPING SLWLY OVER SERN CRNR OF FCST AREA AND EXPCT SHWRS AND TSTMS TO INCRS THIS MRNG THAT AREA WITH POTENTL FOR HVY RAIN. HWVR GFS LOOKS OVERDONE ON RAINFALL AMTS. THO ETA MAY BE UNDERDOME THIS AREA DO NOT EXPCT SIGNFCNT FLOODING THREAT FOR NOW. WITH TIME HVY RAIN THREAT WILL BCM EVEN MORE CONSOLODATED S OF AREA. IN CONTRAST TO HVY RAIN THREAT...LESS INTENSE AND CONCENTRATED ACTVTY EXPCT TO MOVE OVER MUCH OF FCST AREA TDA WITH PLENTY OF UPPER SUPPORT. THIS ACTVTY SHUD CONT TNGT AS ANOTHER WV OR TWO MOVE OVER AREA...THEN SHUD END IN THE SE THU MRNG. A BREAK IN PCPN AND AT LEAST PARTIAL CLRNG CAN BE EXPCTED REST OF THU INTO ERY FRI. MODELS FAIRLY CONSISTENT WITH LATE FRI AND FRI NGT THREAT FOR SHWRS/TSTMS WITH ANOTHER IMPLS EXPECTED. LAC OF THE STGR DRYING IN BETTER NWRLY FLOW SHOWS A CPL OR THREE DAYS AGO WILL KEEP THIS THREAT IN. WE CUD HAVE THE SAME PRBLM FOR EXTNDED PD AS STG DRY PATTRN NEVER REALLY GETS ESTABLISHED. DECENT SHRTWV OVER NRN ROCKIES ON GFS FOR SUN CUD BRING PCPN THREAT ERY IN THE WEEK...OR IT CUD BE SUPPRESSED BY NRN BRANCH. FOR NWO WILL KEEP PCPN FREE FCST FOR LAST FEW DAYS. TEMPS WILL BE OUT COOL TDA WITH COOL LO LVL FLOW AND CLD CVR. WE SHUD STAY ON THE RELTVLY COOL END OF TEMPS FOR A WHILE IN THIS PATTERN WITH WARMING PSBL BY END OF PD WHICH IS TUE. IN ANY EVENT NO SCORCHERS THRU FCST PD. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Jun 15, 11:31 AM CDT, 23 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1131 AM CDT TUE JUN 15 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1131 AM CDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA...LATE THIS AFTERNOON AND THIS EVENING. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO PROGRESS TO THE EAST ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA MIDDAY...BUT ARE NOT EXPECTED TO BE SEVERE. SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 5 PM ALONG A FRONTAL BOUNDARY WEST OF THE JAMES RIVER. STORMS WILL BECOME MORE WIDESPREAD AS THEY SPREAD TO THE EAST AND SOUTHEAST DURING THE EARLY EVENING...AND CONTINUE SOUTHEAST OVERNIGHT. DAMAGING WINDS WILL BE THE LARGEST THREAT WITH STORMS THROUGH MIDNIGHT. SOME LARGE HAIL IS LIKELY WITH INITIAL STORMS OVER SOUTHEAST SOUTH DAKOTA...AND INTO THE NIGHT ACROSS NORTHWEST IOWA AND NORTHEAST NEBRASKA...WITH A DECREASING THREAT FOR LARGE HAIL ACROSS SOUTHWEST MINNESOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL CONTINUE ON WEDNESDAY MAINLY SOUTH OF A LINE FROM WINDOM TO WINNER. THE GREATEST THREAT WITH THESE STORMS WILL BE SOME TRAINING OF STORMS AND SOME LOCALLY HEAVY RAINFALL SOUTH OF A LINE FROM SPENCER TO YANKTON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT WEST OF THE JAMES RIVER...AROUND 700 PM ALONG THE INTERSTATE 29 CORRIDOR...AND 900 PM FROM WINDOM TO STORM LAKE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 16, 6:13 AM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 AM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 AM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
06/16/2004 MINNEHAHA SD EMERGENCY MNGR
WATER IN BASEMENTS AND STREET FLOODING.
0540 AM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
06/16/2004 MINNEHAHA SD NWS EMPLOYEE
6.20 INCHES OF RAIN AND BASEMENT FLOODING.
&&
CPJLocal storm report, Jun 16, 7:22 AM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
722 AM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 AM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
06/16/2004 MINNEHAHA SD EMERGENCY MNGR
WATER IN BASEMENTS AND STREET FLOODING.
0540 AM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
06/16/2004 MINNEHAHA SD NWS EMPLOYEE
6.20 INCHES OF RAIN AND BASEMENT FLOODING.
0710 AM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
06/16/2004 MINNEHAHA SD EMERGENCY MNGR
REPORTS OF FLOODED BASEMENTS AND COLLAPSED BASEMENTS DUE
TO HEAVY RAINS.
&&
CPJThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 10:21 AM CDT | Severe Thunderstorm Warning | FSD | Ida | 24 min |
| Jun 16, 10:37 AM CDT | Flash Flood Warning | FSD | Woodbury | 113 min |
| Jun 16, 10:41 AM CDT | Severe Thunderstorm Warning | FSD | Ida | 34 min |
| Jun 16, 12:58 PM CDT | Flash Flood Warning | FSD | Ida | 92 min |
Nearby
Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.